Kansas, 2021Damaging Winds in Kansas, August 7, 2021
August 7, 2021 · NWS TOP · 3 events in 3 counties and zones
A quick moving squall line produced scattered wind damage in north central Kansas during the evening of 8/7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving squall line produced scattered wind damage in north central Kansas during the evening of 8/7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 5:48 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 7, 5:48 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Sat Aug 7 2021
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 319 PM CDT Sat Aug 7 2021
This afternoon a midlevel trough was located from the western
Dakotas into northeast Colorado at 1930Z. A surface trough extended
from western Nebraska southwest to a low in southwest Kansas. A few
small boundaries were located over north central Kansas lifting
northward toward the Nebraska border per latest radar at 1945Z.
Shear varies from 25 to 35 kts along with SBCAPE 3500-4000 J/kg at
19Z. The mid level trough will gradually move east tonight
increasing forcing for ascent across the Central Plains. CAMS are in
fairly good agreement with timing of convection into north central
Kansas after 01Z then proceeding eastward the rest of the evening
and overnight. Given favorable shear, instability as well as
steepening mid level lapse rates should be sufficient for a few
strong to severe storms with wind and hail the main hazards.
The trough axis moves slowly across eastern Kansas later tonight and
Sunday exiting in the afternoon. Still could see some stronger
storms again on Sunday, but the better threat for severe may be east
in Missouri. Little relief from the heat will be noted on Sunday
with highs in the low to mid 90s common.
Thermal axis extends into the central Plains on Monday with weak mid
level ridging through the day. Temperatures warm in the the middle
and upper 90s with afternoon heat indices around 105 and similar
temps and heat indices are expected on Tuesday so will continue to
monitor for possible heat headlines. Relief from the heat does not
come until the end of the week where temperatures near normal are
expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Aug 7 2021
The main concern for the 00Z TAF is the chance for thunderstorms
at airports this evening into tonight. Storms are likely to impact
KMHK between 03Z and 05Z, and are most likely to impact KTOP/KFOE
between 05Z and 07Z. Strong wind gusts could accompany storms,
along with heavy rainfall leading to reduced visibility and
ceilings. Redevelopment of storms is possible Sunday afternoon,
but recent model trends keep storms well south of sites.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...53
AVIATION...Teefey
Hazardous weather outlook, Aug 7, 2:22 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Sat Aug 7 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-082030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Sat Aug 7 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This afternoon and Tonight.
Strong to severe storms are possible this evening into the
overnight hours. Damaging winds and large hail will be the main
hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe storms are possible again on Sunday mainly
across northeast and east central Kansas. Damaging winds and
large hail will be the main hazards.
Afternoon heat indices around 105 degrees will be possible Monday
and Tuesday across the outlook area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 7, 7:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
826 PM CDT Sat Aug 7 2021
KSZ020-034-080215-
Cloud-Ottawa-
826 PM CDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 915 PM CDT...
At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Scottsville to 3 miles
north of Kanopolis. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, Aurora, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.
&&
LAT...LON 3949 9793 3959 9737 3896 9737 3896 9793
TIME...MOT...LOC 0126Z 250DEG 43KT 3948 9783 3876 9814
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ReeseThunderstorm Wind, Ottawa
- When
- August 7, 7:45 PM CST to 7:46 PM CST
- Where
- Ottawa County, 0.54 mi W of Culver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.970, -97.760
Report of 60 mph winds and 6 inch tree limbs down.
Thunderstorm Wind, Cloud
- When
- August 7, 7:52 PM CST to 7:53 PM CST
- Where
- Cloud County, 0.53 mi E of (Cnk)blosser Apt Con
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.640
Asos measured 63 mph wind gust.
Thunderstorm Wind, Marshall
- When
- August 7, 9:08 PM CST to 9:09 PM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.680, -96.660
Report of 4 inch diameter tree limb down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 202117 deaths · 6 events
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Rip Current in Minnesota, August 7, 20211 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979604, 979606, 979607.